Pin It
TikTok
via TikTok

Three teenagers hospitalised after doing ‘Benadryl challenge’ on TikTok

The allergy medicine has been used to invoke trips and hallucinations

A new TikTok challenge has led to the hospitalisation of three teenagers after they overdosed on an allergy medicine.

The so-called ‘Benadryl challenge’ – dubbed more so by the media than anyone on the actual app – sees some TikTok users taking excessive amounts of the over the counter medication in order to get high and hallucinate. The hashtag #Benadryl currently has 5.4 million views, with videos featuring both people doing the challenge as well as those advising against it. “I am a huge advocate of harm reduction and safe tripping, but I cannot ever safely suggest the use of deliriants. They are extremely dangerous bc u aren’t aware of the fact that ur hallucinating. If u want to trip, please test ur ACTUAL psychedelics and stay safe,” warns user @viviconxinos.

All three patients, who were admitted during the same week in May, are now in recovery but the hospital where they were treated, Cook Children’s Medical Center, has spoken up about the hospitalisations, warning parents of the dangers of the effects of a Benadryl overdose which can be deadly.

@blazingavocados

It’s been like an hour since I took the pills soo idk if I feel anything I was mostly ⬆️🍃 in this ##benadryl

♬ original sound - blazingavocados

“Too much diphenhydramine can cause a high heart rate and trigger arrhythmias,” said Amber Jewison, a hospitalist nurse practitioner. “It can also cause hallucinations, seizures and require a catheter to drain urine from the bladder due to not being able to urinate.”

One of the teens admitted to hospital was 14 year old Rebekah who took 14 Benadryl pills in the middle of the night on Memorial Day. “It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199,” her mother says.

In addition to the Benadryl challenge, Cook Children’s is cautioning parents about other potentially dangerous TikTok videos including the nutmeg challenge in which TikTok users drink two to four tablespoons of nutmeg with milk or water with the aim of getting high. According to the American Association for Clinical Chemistry (AACC), one to four teaspoons of nutmeg can cause dry mouth, agitation, hypothermia, hallucinations, among others — and in some cases, coma and death.